RA & steroid induced diabetes

I am waiting for Tocilzumab infusion to be approved since I moved back to Canada. I keep having flare up's as my last infusion was in the UK before I came here last December. The problem is my blood sugar levels are high and my GP is referring me to a specialist, I have an appointment in October. Today my readings were 7.4 before breakfast, 14.7 before lunch. I have been feeling lightheaded all day and very sleepy. I was OK over the weekend but started with a headache and earache on Sunday and continued with the flare up's. My blood sugar levels seem to increase when I get the flare up's. I felt strange tonight and couldn't fall asleep. I decided at 1.30am to test my blood, I am type 2, my GP wants me to test my blood due to me being put on a new medication which is for diabetes but can also effect my blood pressure. I was told if I become sick or my blood sugar/pressure drops to go to the hospital. Does anyone know how to get your blood sugar levels down when it is very high. It has been as high as 27 when I was in the hospital in the UK and they gave me insulin twice to lower the level. My GP asked if I wanted to start on insulin and I said no at least until I had seen the specialist. I was given this new medication Invokana which I have to take before I eat in the morning. I hope to be approved for the infusions so that I can start to reduce the steroids slowly and then hopefully come off them completely and no longer be diabetic and not have to have all the side effects these drugs have.

I hope everyone is not suffering too much with the RA tonight. We have a thunderstorm on its way which is probably why I am feeling the way I do tonight. Take care everyone and hope tomorrow will be a better day for all of us. Goodnight, Sue xx

2 Replies

  • Hi Angel-Delight,

    I'm not diabetic but my other 1/2 is!

    Things we've found that help are eat more veg than fruits as fruit usually has more natural sugars in them... root veg are best.

    Drain the juice off things like baked beans as the sugar is in the juice not the bean. Cinnamon helps stablize sugars so a supplement is taken daily.

    If the sugars are high then exercise will burn some of it off - we have a bike on a turbo down stairs for 'sugar burning' but be aware that your body keeps burning when you stop exercising - we made that mistake a few times at the beginning and then had to eat something cos sugars dipping below 4!

    I hope some of that is helpful

    All the best


  • It sounds very much like you need insulin to gain any control of your diabetes. The earlier you start the better as high blood glucose levels can cause other problems like strokes heart attacks etc.

    October seems a long time to wait, I would suggest speaking with your GP again.

You may also like...